Tennessee, 2006

Damaging Wind in Tennessee, September 28, 2006

September 28, 2006 · NWS MRX · 1 event in 1 county or zone

Numerous trees and power lines were reported down across the eastern half of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees and power lines were reported down across the eastern half of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 28, 2:02 PM EST, 38 minutes earlier.

Area forecast discussion, Sep 28, 2:02 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT THU SEP 28 2006

.DISCUSSION...LINE OF THUNDERSTORMS WITH SOME SEVERE MOVING THROUGH
THE AREA AT THIS TIME AND SHOULD CLEAR THE FORECAST AREA BY 6 PM.
THESE THUNDERSTORMS ARE IN ADVANCE OF A COLD FRONT WHICH IS MOVING
INTO WEST TENNESSEE AND WILL MOVE THROUGH TONIGHT. SCATTERED
SHOWERS AND A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE BEHIND THE
PRE-FRONTAL SQUALL LINE AND BEFORE THE FRONTAL PASSAGE. FRIDAY
SHOULD SEE A RETURN OF HIGH PRESSURE AND COOLER TEMPERATURES. THESE
COOLER TEMPS WILL BE SHORT LIVED WITH TEMPERATURES CLIMBING BACK
INTO THE 70S OVER MUCH OF THE AREA BY SATURDAY.

IN THE LONGER TERM ANOTHER FRONTAL SYSTEM WILL APPROACH THE REGION
SATURDAY NIGHT INTO SUNDAY WITH AN INCREASED CHANCE OF
PRECIPITATION. HIGH PRESSURE AND NICE WEATHER WILL RETURN AGAIN
UNTIL AROUND THE WEDNESDAY TIME FRAME FOR THE NEXT UPPER LEVEL
DISTRUBANCE POSSIBLY IMPACTS THE REGION.

.LONG TERM...

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  46  69  45  75 /  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  48  68  45  73 /  30  10  10  10
OAK RIDGE, TN  46  68  44  73 /  30  10  10  10
TRI CITIES AIRPORT, TN  46  64  37  70 /  50  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW/GH
Hazardous weather outlook, Sep 28, 11:14 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT THU SEP 28 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1214 PM EDT (1114 AM CDT) THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA TODAY...BRINGING SHOWERS AND
THUNDERSTORMS TO THE REGION.  THERE IS A RISK THAT A FEW OF THE
STORMS MAY BECOME SEVERE THIS AFTERNOON...WITH THE POSSIBILITY OF
DAMAGING WINDS...HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED THIS AFTERNOON.

GH

In the hours before

Special weather statement, Sep 28, 1:30 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT THU SEP 28 2006

TNZ072-085>087-099>102-281945-
BLOUNT SMOKY MOUNTAINS-BRADLEY-EAST POLK-HAMILTON-MCMINN-NORTHWEST
MONROE-SOUTHEAST MONROE-WEST POLK-
230 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORMS WILL AFFECT
BLOUNT...BRADLEY...HAMILTON...MCMINN...MONROE AND POLK COUNTIES...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
SWEETWATER TO CHATTANOOGA....MOVING EAST AT 30 MPH.

PEOPLE IN BRADLEY...MCMINN...MONROE...POLK...SOUTHERN BLOUNT AND
SOUTHERN HAMILTON COUNTIES...INCLUDING THE CIT IES OF HARRISON...
CHATTANOOGA...ATHENS...CHARLESTON...MADISONVILLE...CLEVELAND...ETOWAH
AND BENTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Local storm report, Sep 28, 1:40 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     4 S CLINTON             36.03N 84.13W
09/28/2006                   ANDERSON           TN   LAW ENFORCEMENT

            ONE TREE AND SEVERAL POWER LINES DOWN NEAR CLAXTON.
            REPORTED BY DISPATCH.

&&

GRC
Local storm report, Sep 28, 1:53 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             1 S KINGSPORT           36.52N 82.56W
09/28/2006  E1.75 INCH       SULLIVAN           TN   TRAINED SPOTTER

            GOLFBALL SIZE HAIL AT SULLIVAN GARDENS. REPORTED BY
            SPOTTER.

&&

GRC
Special weather statement, Sep 28, 1:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT THU SEP 28 2006

TNZ040-041-073-074-281945-
COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY
MOUNTAINS-
258 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORMS WILL AFFECT COCKE AND SEVIER COUNTIES...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEVIERVILLE TO 12
MILES SOUTHWEST OF GATLINBURG....MOVING EAST AT 50 MPH.

PEOPLE IN COCKE AND NORTHERN SEVIER COUNTIES...INCLUDING THE CITIES
OF PIGEON FORGE AND NEWPORT...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

DGS
Local storm report, Sep 28, 2:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     BULLS GAP               36.26N 83.08W
09/28/2006                   HAWKINS            TN   LAW ENFORCEMENT

            4 TREES DOWN AT MOORESBURG. 6 TREES DOWN AT BULLS GAP.
            HAIL DEPTH OF ONE AND ONE HALF INCHES AT
            ROGERSVILLE...SIZE UNKNOWN. REPORTED BY DISPATCH.

0305 PM     HAIL             BRISTOL VA              36.61N 82.17W
09/28/2006  E1.25 INCH       CITY OF BRISTOL    VA   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL IN THE CITY OF BRISTOL, VA.
            REPORTED BY SPOTTER.

0321 PM     HAIL             ELIZABETHTON            36.34N 82.23W
09/28/2006  E1.00 INCH       CARTER             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL AT ELIZABETHTON. REPORTED BY SPOTTER.

&&

GRC
Local storm report, Sep 28, 2:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     2 S ELIZABETHTON        36.31N 82.23W
09/28/2006                   CARTER             TN   TRAINED SPOTTER

            SEVERAL TREES AND POWER LINES DOWN NEAR ELIZABETHTON.
            REPORTED BY SPOTTER.

&&

GRC

The radar

The Knoxville radar (KMRX), 143 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
September 28, 2:40 PM EST
Where
Polk County, Turtletown
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
UTILITY COMPANY
Coordinates
35.133, -84.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530736.